Alert archive / Indiana / Beach Hazards Statements in 2023
Beach Hazards Statement 7, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Jul 5, 2023, 3:22 PM CDT for Lake County, Porter County, Indiana. It took effect at Jul 6, 2023, 1:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2023, 3:22 PM CDT (20:22 UTC)
- In effect from
- Jul 6, 2023, 1:00 PM CDT
- Expired
- Jul 6, 2023, 8:41 PM CDT
- In force
- 8 hr
- Issued by
- NWS Chicago, IL
Counties Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094 WHUS43 KLOT 052022 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 322 PM CDT Wed Jul 5 2023 INZ002-060430- /O.NEW.KLOT.BH.S.0007.230706T1800Z-230707T0300Z/ Porter- 322 PM CDT Wed Jul 5 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves of 3 to 5 ft expected. * WHERE...Porter County. * WHEN...From Thursday afternoon through Thursday evening. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
5 follow-up statements
780 WHUS43 KLOT 060413 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 1113 PM CDT Wed Jul 5 2023 INZ002-061215- /O.CON.KLOT.BH.S.0007.230706T1800Z-230707T0300Z/ Porter- 1113 PM CDT Wed Jul 5 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves of 3 to 5 ft expected. * WHERE...Porter County. * WHEN...From Thursday afternoon through Thursday evening. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
957 WHUS43 KLOT 060853 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 353 AM CDT Thu Jul 6 2023 INZ001-062030- /O.EXA.KLOT.BH.S.0007.230706T1800Z-230707T0300Z/ Lake IN- 353 AM CDT Thu Jul 6 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves of 3 to 5 ft expected. * WHERE...Lake IN County. * WHEN...From Thursday afternoon through Thursday evening. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$ INZ002-062030- /O.CON.KLOT.BH.S.0007.230706T1800Z-230707T0300Z/ Porter- 353 AM CDT Thu Jul 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves of 3 to 5 ft expected. * WHERE...Porter County. * WHEN...From Thursday afternoon through Thursday evening. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
635 WHUS43 KLOT 061522 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 1022 AM CDT Thu Jul 6 2023 INZ001-002-062330- /O.CON.KLOT.BH.S.0007.230706T1800Z-230707T0300Z/ Lake IN-Porter- 1022 AM CDT Thu Jul 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves of 3 to 5 ft expected. * WHERE...Lake IN and Porter Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
070 WHUS43 KLOT 061952 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 252 PM CDT Thu Jul 6 2023 INZ001-002-070300- /O.CON.KLOT.BH.S.0007.000000T0000Z-230707T0300Z/ Lake IN-Porter- 252 PM CDT Thu Jul 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves up to 4 ft expected. * WHERE...Lake IN and Porter Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
695 WHUS43 KLOT 070141 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 841 PM CDT Thu Jul 6 2023 INZ001-002-070245- /O.CAN.KLOT.BH.S.0007.000000T0000Z-230707T0300Z/ Lake IN-Porter- 841 PM CDT Thu Jul 6 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... The beach hazards statement is no longer in effect. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 5, 3:05 PM CDT, 17 minutes earlier.
Area forecast discussion, Jul 5, 3:05 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
305 PM CDT Wed Jul 5 2023
.SHORT TERM...
Issued at 304 PM CDT Wed Jul 5 2023
Through Thursday night...
Convection has continued to blossom across sections of the CWA,
with focus remaining on three main areas:
1) NE portion of a well-defined MCV entering far west-central IL
2) Cold front across northwest Illinois
3) Lake breeze along the IL shore
More robust cells continue to favor the front and MCV with
stronger forcing, but the lake breeze and additional local
convergence areas in the Chicago metro have been also forced
several strong cells an an otherwise uncapped environment. While
deep layer shear of around 20 knots remains a limiting factor for
a more organized severe weather threat, the thermodynamic profile
with steep low-level lapse rates and low 70F dew points is
compensating to the marginal shear. Convective strength has shown
near severe to marginally severe levels into the Chicago metro,
and with loosely organized convective clusters becoming more
likely with the front MCV, this has the making of being a drawn-
out afternoon and early evening of rather messy radar
presentation. Overall activity will gradually congeal with
eastward extent across the CWA through mid-evening. While some
more discrete cells could produce marginally severe hail, damaging
wind gusts and locally heavy downpours/flooding will be the
primary concerns. Coverage of severe convection will be dependent
on the development of more cohesive and long-lasting clusters and
could foster bowing segments from localized RIJs in the dry mid-
levels. Regarding the active Cook/DuPage Flood Watch, potential
rainfall rates of just 1-2" in an hour or less may result in
renewed flooding from Sunday's substantial rainfall.
Behind the convection, lingering showers may persist across the
east half of the CWA through the overnight hours within the right
entrance of an exiting upper jet streak. A NNW/NW push behind the
cold front overnight through Thursday will then result in
dangerous swimming conditions along the Indiana shore, but
especially Porter County, Thursday afternoon into the evening.
Kluber
&&
.LONG TERM...
Issued at 205 PM CDT Wed Jul 5 2023
Friday through Tuesday...
Friday is shaping up to be a fairly nice day with highs around the
80 degree mark and lowering humidity levels.
A gradual warming trend is forecast to begin on Saturday through
the early part of next week with highs returning to the low to mid
80s. Meanwhile, as an upper level trough over Hudson Bay will
slowly move down over Southern Ontario, it will influence the
upper level steering flow to a more northwest pattern over
Northern Illinois. At the surface, dew points will likely start to
creep upwards, back in the low to mid 60s on Saturday. Between
Saturday and Monday, models are suggesting weak ripples of
vorticity passing over the area that will keep chances for rain
and even a rumble of thunder through the weekend and into the
early part of next week, but confidence will be low on exact
placement and timing. Being under the right entrance region of a
week 300 mb jet provides for a little more encouragement for
thunder for areas south of I-80 on Saturday, but as that jet
drifts northward over the weekend the confidence weakens as well
except for when another vorticity node passes overhead.
DK/Borchardt
&&
.AVIATION...
For the 18Z TAFs...
Convection continues to gradually mature in two general areas --
the first near Illinois and Wisconsin borders and the second
along the northern fringe of an approaching MCV over west-central
Illinois. Over the next few hours, convection is expected to
increase in coverage ("fill-in") from the Wisconsin border to
central Illinois and organized into a cluster or two by early
afternoon, which will then move east across northern Illinois
this evening. Scattered convection may develop ahead of any
cluster, as well. With this in mind, the inherited TEMPO groups
at the terminals remain appropriate with 2-3 hour windows for
thunderstorms at some points this afternoon and evening. Any storm
may bring gusty winds generally from the westerly direction with
peak gusts at or above 30kt. In fact, convective gusts as high as
50 kt cannot be ruled out, particularly near DPA/ORD/MDW/GYY this
evening. Brief reductions in visibility are expected with
convection, too.
Behind convection this evening, light and variable winds will
become northwesterly and remain light through daybreak. Patchy
MVFR cigs may develop near ORD/MDW/GYY, as well. After daybreak, a
lake breeze with a north/northeasterly wind shift is expected to
move inland particularly near ORD/MDW/GYY during the morning
hours.
Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ013-ILZ103-ILZ104-ILZ105 until 9 PM Wednesday.
IN...Beach Hazards Statement...INZ002...1 PM Thursday to 10 PM
Thursday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jul 5, 2:44 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
244 PM CDT Wed Jul 5 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-061945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
244 PM CDT Wed Jul 5 2023 /344 PM EDT Wed Jul 5 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to quarter size.
Limited Damaging Wind Risk...up to 65 mph.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Scattered storms will continue across the Chicago area this
afternoon. Meanwhile, a separate area of thunderstorms near the
Mississippi River will move eastward this evening. All storms may
produce damaging hail and winds, as well as torrential downpours
and frequent lightning.
Outside of thunderstorms, warm and humid conditions will continue
to lead to heat index values between 95 and 100 degrees.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
Limited Thunderstorm Risk.
Saturday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Sunday through Tuesday...
Limited Thunderstorm Risk.
DISCUSSION...
.SPOTTER INFORMATION STATEMENT...
Spotter reports would be greatly appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east northeast around 20 mph this afternoon, then
storm motion increasing to east at 30 to 40 mph this evening.
LMZ740>745-061945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
244 PM CDT Wed Jul 5 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to quarter size
Limited Thunderstorm Wind Gust Risk...up to 55 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday through Tuesday...
Limited Thunderstorm Risk.
Borchardt
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jul 5, 1:51 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
151 PM CDT Wed Jul 5 2023
ILZ006-013-103>108-051930-
Lake IL-Eastern Will IL-Southern Cook IL-DuPage IL-Northern Cook IL-
Southern Will IL-Central Cook IL-Northern Will IL-
151 PM CDT Wed Jul 5 2023
...Strong thunderstorms will impact portions of southeastern Lake,
Will, eastern DuPage and Cook Counties through 230 PM CDT...
At 150 PM CDT, Doppler radar was tracking isolated strong
thunderstorms along a line extending from Northbrook to near Willow
Springs to near Elwood. Movement was northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chicago, Joliet, Naperville, Cicero, Arlington Heights, Evanston,
Schaumburg, Bolingbrook, Palatine, Skokie, Des Plaines, Orland Park,
Tinley Park, Oak Lawn, Berwyn, Mount Prospect, Wheaton, Oak Park,
Downers Grove and Glenview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4211 8773 4208 8768 4194 8763 4130 8776
4129 8801 4121 8801 4120 8824 4129 8825
4227 8799 4227 8783
TIME...MOT...LOC 1850Z 234DEG 9KT 4213 8783 4168 8791 4137 8805
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
PetrLocal storm report, Jul 5, 2:37 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
237 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Tstm Wnd Gst Midway 3 SW 41.74N 87.78W
07/05/2023 M55 MPH Cook IL CO-OP Observer
&&
- IzziLocal storm report, Jul 5, 2:40 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
240 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Tstm Wnd Gst Midway Airport 41.79N 87.75W
07/05/2023 M50 MPH Cook IL ASOS
&&
- IzziSpecial weather statement, Jul 5, 2:41 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
241 PM CDT Wed Jul 5 2023
ILZ103>108-INZ001-052015-
Eastern Will IL-Southern Cook IL-Northern Cook IL-Southern Will IL-
Central Cook IL-Northern Will IL-Lake IN-
241 PM CDT Wed Jul 5 2023
...Strong thunderstorms will impact portions of central Will, Cook
and northwestern Lake Counties through 315 PM CDT...
At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Niles to Merrionette Park to near Manhattan.
Movement was northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chicago, Joliet, Cicero, Hammond, Gary, Arlington Heights, Evanston,
Palatine, Skokie, Des Plaines, Orland Park, Tinley Park, Oak Lawn,
Berwyn, Mount Prospect, Oak Park, Glenview, Buffalo Grove, Ohare
Airport and Wheeling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4130 8753 4129 8799 4136 8807 4169 8803
4169 8796 4172 8791 4199 8792 4199 8800
4215 8801 4215 8776 4206 8767 4185 8761
4171 8753 4167 8747 4168 8743 4164 8743
4163 8735
TIME...MOT...LOC 1940Z 230DEG 16KT 4203 8783 4169 8772 4142 8789
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PetrThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:50 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 40 min |
| Jul 5, 3:32 PM CDT | Special Weather Statement | LOT | Lake | 28 min |
| Jul 5, 3:55 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 35 min |
| Jul 5, 6:52 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 38 min |
Nearby
Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.